Medication errors in children, particularly for liquid medications, have numerous contributing factors. Health literacy and “numeracy” issues in the parents or caregivers administering the medications clearly contribute. But there are also contributions related to the dosing instruments used (eg. syringe vs. cup vs. teaspoon) and to the way instructions are provided with the medications.
Several of our columns have focused on the sorts of dosing errors made by parents or other caregivers for children (see the full list at the end of today’s column). Proper dosing devices, labels, and parent/caregiver education are critical in attempts to reduce such errors.
A recent randomized controlled trial attempted to determine which components of such programs are most effective in reducing pediatric dosing errors. Yin and colleagues (Yin 2017) randomly assigned English- and Spanish-speaking parents of children 8 years old or younger to 1 of 4 groups and given labels and dosing tools that varied in label instruction format (text and pictogram, or text only) and units (“mL" or "mL/tsp").
83.5% of parents made one or more dosing errors and 12.1% of all errors involved overdosing. And 29.3% of parents made one or more “large” errors (greater than double dose). The dosing tools provided did make a difference. When the tool was more closely matched to the prescribed dose volumes, there were fewer errors. For example, when a 2 mL dose was prescribed there were fewer errors when a 5 mL syringe was used compared to a 10 mL syringe. And for a 7.5 mL prescribed dose there were fewer errors with a 10 mL syringe than a 5 mL syringe (the 5 mL syringe would require multiple fills, whereas the 10 mL syringe did not).
Using “mL” only also led to fewer errors than using “mL/teaspoon”. More “large” errors were also made when parents received “mL/teaspoon” instructions than just “mL”. Fewer “large” errors were also seen when parents were given both text and pictogram instructions than text only instructions.
The impact of these errors is unknown because this was a simulation study (the parents were given several scenarios and asked to demonstrate how they would provide the medication for the child). But it clearly confirms that optimal use of dosing tools and instructions can have a positive impact on reducing pediatric medication errors.
We’ve previously described how parental health literacy, numeracy in particular, can render children vulnerable to medication errors (see our What’s New in the Patient Safety World columns for June 2012 “Parents' Math Ability Matters” and November 2014 “Out-of-Hospital Pediatric Medication Errors” and our January 13, 2015 Patient Safety Tip of the Week “More on Numeracy”).
Dosing errors related to the vehicles used for administration of medications to children have also been problematic. In our What's New in the Patient Safety World columns for April 2015 “Pediatric Dosing Unit Recommendations” and September 2015 “Alert: Use Only Medication Dosing Cups with mL Measurements” we discussed use of metric units for liquid medications administered to pediatric patients (AAP 2015). Use of measures such as “teaspoon” and “tablespoon” should no longer be used. Moreover, the correct abbreviation for milliliters is “mL” (rather than “ml”, “ML”, or “cc”). Dispensing devices are also critical. Pharmacies, hospitals, and healthcare centers should distribute appropriate-volume milliliter-based dosing devices such as syringes. And the syringe (or other dosing device) should not be significantly larger than the dose prescribed. And a national alert recommended hospitals replace medication dosage cups that use units other than mL (NAN 2015).
The 2015 AAP statement also recommends that manufacturers avoid labeling, instructions or dosing devices that contain units other than metric units. But poorly designed labels and packaging continue to contribute to errors. A recent study in 3 urban pediatric clinics (Yin 2016) randomly assigned parents to 1 of 5 study arms and given labels and dosing tools that varied in unit pairings. 84.4% of parents made 1 or more dosing errors and 21.0% made 1 or more large error. More errors were seen with cups than syringes, especially for smaller doses. Use of a teaspoon-only label (with a milliliter and teaspoon tool) was associated with more errors than when milliliter-only labels and tools were used. The authors recommend that use of oral syringes over cups, particularly for smaller doses, should be part of a comprehensive pediatric labeling and dosing strategy to reduce medication errors.
Children are also more vulnerable to 10-fold dosing errors, primarily because dose calculations often result in results with decimal points. The decimal points can be overlooked, resulting in administration of a dose that is 10 times (or 100 times if there are two digits following the decimal point) higher than intended. In our September 2011 “Dose Rounding in Pediatrics” we discussed under which circumstances it might be appropriate to keep a decimal point and when the dose should simply be rounded to eliminate the need for a decimal point.
More information on pediatric medication errors outside the hospital can be found in our What's New in the Patient Safety World columns for November 2014 “Out-of-Hospital Pediatric Medication Errors” and August 2017 “” and our May 7, 2013 Patient Safety Tip of the Week “Drug Errors in the Home”.
We’ve also discussed the problems often seen with opioids in children, particularly those related to use of codeine (see columns listed below). These columns described the original cases of death and serious adverse effects in children treated with codeine following adenotonsillectomy for obstructive sleep apnea. The problem originally noted for codeine was that there are genetic variations that cause some people to be “ultra-rapid metabolizers” of codeine, which leads to higher concentrations of morphine in the blood earlier. But recommendations have now gone further than just avoiding codeine after adenotonsillectomy and it is now recommended that codeine not be used for pain or cough in children. And children are often the victims of accidental ingestion of discarded transdermal patches of fentanyl or other dangerous medications.
Some of our other columns on pediatric medication errors:
November 2007 “1000-fold Overdoses by Transposing mg for micrograms”
December 2007 “1000-fold Heparin Overdoses Back in the News Again”
September 9, 2008 “Less is More and Do You Really Need that Decimal?”
June 28, 2011 “Long-Acting and Extended-Release Opioid Dangers”
September 13, 2011 “Do You Use Fentanyl Transdermal Patches Safely?”
September 2011 “Dose Rounding in Pediatrics”
April 17, 2012 “10x Dose Errors in Pediatrics”
May 2012 “Another Fentanyl Patch Warning from FDA”
June 2012 “Parents’ Math Ability Matters”
September 2012 “FDA Warning on Codeine Use in Children Following Tonsillectomy”
May 7, 2013 “Drug Errors in the Home”
May 2014 “Pediatric Codeine Prescriptions in the ER”
November 2014 “Out-of-Hospital Pediatric Medication Errors”
January 13, 2015 “More on Numeracy”
April 2015 “Pediatric Dosing Unit Recommendations”
September 2015 “Alert: Use Only Medication Dosing Cups with mL Measurements”
November 2015 “”
October 2016 “”
January 31, 2017 “”
May 2017 “”
August 2017 “”
Yin HS, Parker RM, Sanders LM, et al. Pictograms, Units and Dosing Tools, and Parent Medication Errors: A Randomized Study. Pediatrics 2017; Published Ahead of Print June 27, 2017